Question

I was diagnosed 18 months ago as suffering from Barrett's oesophagus having visited my GP with problems related to heartburn/acid type stomach symptoms. I underwent a gastroscopy and as a result of that a biopsy was taken and the diagnosis was made. The Losec (omeprazole) I've been prescribed does take away my symptoms. However, having read about cancer of the oesophagus I am extremely concerned where it concludes that the cure/recovery rate for this, with surgery, is merely 20 per cent. How often should I have a check-up? How quickly can this cancer grow? What is involved, and how successful is the surgery?

Answer

Thank you for your question and I fully understand your concerns. Barrett's oesophagus is a common condition and is often related to heartburn/acid reflux type symptoms. Acid is normal in the stomach but can be an irritant to the oesophagus (gullet.) When there is long term irritation to the lower oesophagus this can lead to changes in the type of cells that line it which is what is called Barrett's oesophagus (after the doctor who first described it.) In of itself Barrett's is not harmful and does NOT cause symptoms. It is good that it has been found as it can now be monitored regularly. You are correct in saying there is a risk of cancer. However, this is very low- perhaps 1 in 200-300 cases per year. The idea behind regular monitoring is to assess the area of Barrett's every two years and take biopsies to ensure that no cancerous or pre-cancerous changes have developed. Quite often there is a slow (over years) pre-cancerous phase prior to developing cancer of the oesophagus and this can be managed without ever needing surgery. Therefore, I would like to focus on what you can do to avoid cancer developing rather on cancer itself or its treatment since that is an uncommon scenario and unlikely to affect you. Though Barrett's is generally irreversible there are some things you can do to help reduce cancer risk and these include 1. Taking the Losec tablets regularly to neutralise acid in the lower oesophagus 2. Lifestyle changes including weight loss, exercise, stop smoking, avoid excess alcohol (all general health advise that will reduce all cancer risk in general) 3. Tilt the head of the bed upwards to reduce acid exposure at night 4. Avoid large meals and excess caffeine, particularly at night time 5. Attend the regular two-yearly endoscopy check ups to allow for early diagnosis of any problems (the frequency may change in future depending on the results of a very large national trial that has been conducted- called the BOSS trial) 6. Avoid very hot drinks if at all possible 7. Seek medical advice from your doctor if new symptoms develops such as difficulty or pain on swallowing (you may need an urgent endoscopy) or if heartburn symptoms recur despite taking Losec (you may need a higher dose) I hope this has been reassuring. Try not to overly concern yourself with the risk of cancer as this is very low and hopefully with regular endoscopy screening will be caught very early indeed if it were to ever develop. There are a number of fairly simple steps and measures you can take to help reduce the risk further but also improve your general health and well-being. Please let me know if you have any other questions. If you want to read a little bit more I would suggest the following websites http://www.barrettscampaign.org.uk/ http://www.patient.co.uk/health/Barrett's-Oesophagus.htm


Question

I was diagnosed with labyrinthitis by my GP just over two years ago. After having several weeks off work and takingStemetil three times a day, the symptoms returned to a level that I could cope with. However, two years later the symptoms are still present and vary from very slight to quite severe. The only advice I have received from my GP is to take time off work and to keep taking the medication. This is not at all practical and I was wondering whether the symptoms usually last this long? If so, is there anything more constructive I could be doing?

Answer

Labyrinthitis (inflammation of the inner ear) often occurs after a cold. It can be quite severe for several days, and sometimes even for a week or two. After this time, the brain 'compensates' for any permanent damage that may have occurred to the inner ear. It is unusual for the symptoms of dizziness to persist continuously for longer than this, although one can get periods of 'decompensation' which can occur many months afterwards. I do not recommend taking drugs like Stemetil for long periods of time - i usually tell patients only to take it when they experience an acute episode of dizziness. For dizziness that has lasted continuously for all this time, it would be worth ruling out other causes, such as Meniere's disease. This is particularly the case if you have other symptoms such as a feeling of fullness in the ear, hearing loss, or tinnitus (a noise in the ear). It is also true that, very rarely, tumours affecting the nerve of balance or the brain can also cause persisting dizziness and I would recommend you see an ENT specialist who can organise for you to have a special scan to investigate this.

Question

Over the past few months I have gained over two stone in weight and I am either freezing cold or sweating buckets. I have also starting getting a shooting pain in the calf of my right leg. My libido is non-existent.

Answer

First of all we need to look at the reasons why you might have gained this extra weight. Although there is not often one particular cause and for many people, weight gain does occur if they become less active but at the same time continue to eat the same amount of food. However as you have described these extra troubling symptoms we need to make sure that your hormones (these are important chemicals produced by special glands in the body) are working properly. We also need to see what effect gaining the extra two stone has had. I would recommend that you talk to your doctor about having special blood tests to check if your thyroid is working properly. Your doctor can also check the hormones that affect libido at the same time. You will also need to discuss what medicines you are taking as they can sometimes cause loss of libido. Gaining extra weight can also increase change the level of sugar in your body and cause a rise in cholesterol and blood pressure - again these can be easily checked by your doctor. Once these tests have been done then there are likely to be a number of treatments that can help. I hope you feel better soon.